DEAR DR. DONOHUE: Please help a worried mother. A year and a half ago, my son was diagnosed with ulcerative proctitis and was prescribed Asacol, which gives him no relief. He has long-lasting flare-ups with mucus and blood in his stool and weight loss that he can ill afford. Do you know of any reading material, any medicine choices and any diet recommendations? – J.G.

ANSWER:
In ulcerative colitis, the colon lining is inflamed and studded with shallow ulcers that are similar to the sore one gets when a knee is scraped in a fall. Ulcerative proctitis is used to describe the condition where inflammation and ulcerations are limited to the rectum, the terminal 5 inches (12 cm) of the colon.

Most researchers point to an attack on the colon lining by the immune system. What turns on the attack has not yet been discovered.

Symptoms include diarrhea that is often bloody and pain in the lower abdomen or rectum. Fever is often present. When flare-ups are severe, hospital treatment is often required.

For decades, drugs containing 5-aminosalicylic acid, with the names of sulfasalazine, Pentasa, Rowasa and Asacol, have been standard therapy. Some of these medicines come as suppositories or enemas – especially useful forms for ulcerative proctitis.

The next step up the treatment ladder is cortisone drugs, and they come as foams or enemas. Used in that fashion, they minimize the side effects that can accompany oral cortisone medicines.

One higher step on the ladder is drugs such as azathioprine and cyclosporine. Their action is directed to control the errant immune system. The final step in the ladder is surgery.

Diet is individualized, with avoidance only of foods that cause a particular patient trouble.

For information, you cannot go wrong by contacting the Crohn’s and Colitis Foundation of America, 1-800-343-3637, or the Crohn’s and Colitis Foundation of Canada, 1-800-387-1479.

DEAR DR. DONOHUE: I swear that I felt something explode in my head, and it woke me from a sound sleep. It sounded like dynamite going off. Aside from being wakened, I had no symptoms – no pain and no impairment of my arms or legs. This is the second time this has happened to me. The first time it occurred was about two years ago, and I saw my doctor, who said it was nothing to worry about. Have you ever heard of something like this? – R.T.

ANSWER:
A doctor in Great Britain has put a name on what you describe. He calls it “exploding head syndrome.” It is just as you say. There is a loud boom in the head heard only by the involved person, and it usually occurs during sleep and wakens the person. There is no headache, nor are there any signs of nervous system impairment, such as a weak leg or arm. The British doctor says it is a benign condition without any significant implications immediately or in the future.

Even though exploding head syndrome appears to be a harmless affair, to play it safe you should mention what happened to your doctor once again.

DEAR DR. DONOHUE: I recently met another health enthusiast like myself, and he told me that, to maximize the absorption of nutrients from the food we eat, we should not drink any water or any other liquid for a period of one hour before and two hours after eating, so as not to dilute stomach acids and digestive juices. He claims that dilution of these juices minimizes the absorption of nutrients.

I never followed this procedure. Am I missing something? – A.C.

ANSWER:
If you are missing something, so am I. I cannot eat a meal without simultaneously drinking water or some other beverage. Food won’t go down my throat without it.

This piece of advice has been making the rounds since Hippocrates hung his shingle. I have made a dedicated search to find supporting evidence for the advice, but I have not come up with anything. I am going to continue as I have done for all these years. You can too.

DEAR DR. DONOHUE: My doctor tells me I have too many blood cells but that it’s not leukemia. I have never heard of such of thing. He’s going to run other tests before he’s sure. What is this? Is it fatal? – R.B.

ANSWER:
I am as sure as I can be about anything that your doctor is speaking of polycythemia (POL-lee-sigh-THEME-ee-uh), a word borrowed from the Greek and aptly describing this illness in one big word. “Poly” means “many”; “cyt” stands for “cells”; and “hemia” for “blood.” It’s the exact opposite of anemia, where there are too few blood cells.

People older than 60 are the ones who usually come down with it.

For reasons poorly understood, the bone marrow begins to turn out blood cells with great abandon. Red blood cells, white blood cells and blood platelets (the clot-forming cells) undergo a population explosion. The red blood cell count is especially high.

Blood, when filled with so many cells, becomes viscous and can lead to many problems. Strokes are one of those problems, which also include dizziness, headaches and ear ringing. An intolerable itch after taking a warm bath or warm shower is another consequence. At night, some people suffer from a feeling that their feet are on fire.

Apparently you have none of these symptoms, and your polycythemia was discovered on a routine blood count. That’s how most cases are found.

Typically, polycythemia is an indolent illness that progresses very slowly. Only in a small number of patients does it lead to a shortened life. Occasionally it precedes the onset of leukemia.

Removing blood from time to time is standard treatment. If that does not relieve symptoms, there are medicines that can do so. One is hydroxyurea.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.